Hostname: page-component-797576ffbb-vjhkx Total loading time: 0 Render date: 2023-12-11T16:49:32.441Z Has data issue: false Feature Flags: { "corePageComponentGetUserInfoFromSharedSession": true, "coreDisableEcommerce": false, "useRatesEcommerce": true } hasContentIssue false

Lipschitz-free Spaces on Finite Metric Spaces

Published online by Cambridge University Press:  13 February 2019

Stephen J. Dilworth
Department of Mathematics, University of South Carolina, Columbia, SC 29208, USA Email:
Denka Kutzarova
Department of Mathematics University of Illinois at Urbana-Champaign Urbana, IL 61801, USA Institute of Mathematics and Informatics, Bulgarian Academy of Sciences Email:
Mikhail I. Ostrovskii
Department of Mathematics and Computer Science, St. John’s University, 8000 Utopia Parkway, Queens, NY 11439, USA Email:


Main results of the paper are as follows:

(1) For any finite metric space $M$ the Lipschitz-free space on $M$ contains a large well-complemented subspace that is close to $\ell _{1}^{n}$.

(2) Lipschitz-free spaces on large classes of recursively defined sequences of graphs are not uniformly isomorphic to $\ell _{1}^{n}$ of the corresponding dimensions. These classes contain well-known families of diamond graphs and Laakso graphs.

Interesting features of our approach are: (a) We consider averages over groups of cycle-preserving bijections of edge sets of graphs that are not necessarily graph automorphisms. (b) In the case of such recursive families of graphs as Laakso graphs, we use the well-known approach of Grünbaum (1960) and Rudin (1962) for estimating projection constants in the case where invariant projections are not unique.

© Canadian Mathematical Society 2019

Access options

Get access to the full version of this content by using one of the access options below. (Log in options will check for institutional or personal access. Content may require purchase if you do not have access.)


Author S. D. was supported by the National Science Foundation under Grant Number DMS–1361461. Authors S. D. and D. K. were supported by the Workshop in Analysis and Probability at Texas A&M University in 2017. Author M. O. was supported by the National Science Foundation under Grant Number DMS–1700176.


Andoni, A., Do Ba, K., Indyk, P., and Woodruff, D., Efficient sketches for earth-mover distance, with applications. In: 2009 50th Annual IEEE Symposium on Foundations of Computer Science FOCS 2009, IEEE Computer Soc.. Los Alamitos, CA, 2009, pp. 324330. Scholar
Andoni, A., Indyk, P., and Krauthgamer, R., Earth mover distance over high-dimensional spaces. In: Proceedings of the Nineteenth Annual ACM-SIAM Symposium on Discrete Algorithms. ACM, New York, 2008, pp. 343352.Google Scholar
Andoni, A., Naor, A., and Neiman, O., Snowflake universality of Wasserstein spaces. Ann. Sci. Éc. Norm. Supér. (4) 51(2018), no. 3, 657700. Scholar
Andrew, A. D., On subsequences of the Haar system in C (𝛥). Israel J. Math. 31(1978), 8590. Scholar
Arens, R. F. and Eells, J. Jr., On embedding uniform and topological spaces. Pacific J. Math. 6(1956), 397403.Google Scholar
Benyamini, Y. and Lindenstrauss, J., Geometric nonlinear functional analysis. Vol. 1. American Mathematical Society Colloquium Publications, 48, American Mathematical Society, Providence, RI, 2000.Google Scholar
Biggs, N. L., Algebraic potential theory on graphs. Bull. London Math. Soc. 29(1997), no. 6, 641682. Scholar
Bondy, J. A. and Murty, U. S. R., Graph theory. Graduate Texts in Mathematics, 244, Springer, New York, 2008. Scholar
Bourgain, J., On Lipschitz embedding of finite metric spaces in Hilbert space. Israel J. Math. 52(1985), no. 1–2, 4652. Scholar
Bourgain, J., The metrical interpretation of superreflexivity in Banach spaces. Israel J. Math. 56(1986), no. 2, 222230. Scholar
Bourgain, J. and Szarek, S. J., The Banach-Mazur distance to the cube and the Dvoretzky-Rogers factorization. Israel J. Math. 62(1988), no. 2, 169180. Scholar
Carlsson, G. and Mémoli, F., Characterization, stability and convergence of hierarchical clustering methods. J. Mach. Learn. Res. 11(2010), 14251470.Google Scholar
Cúth, M. and Doucha, M., Lipschitz-free spaces over ultrametric spaces. Mediterr. J. Math. 13(2016), no. 4, 18931906. Scholar
Cúth, M., Doucha, M., and Wojtaszczyk, P., On the structure of Lipschitz-free spaces. Proc. Amer. Math. Soc. 144 no. 9, 38333846. Scholar
Dalet, A., Free spaces over some proper metric spaces. Mediterr. J. Math. 12(2015), no. 3, 973986. Scholar
Diestel, R., Graph theory, Fifth ed., Graduate Texts in Mathematics, 173, Springer, Berlin, 2017. Scholar
Dilworth, S. J., Kalton, N. J., and Kutzarova, D., On the existence of almost greedy bases in Banach spaces. Studia Math. 159(2003), 67101. Scholar
Dilworth, S. J., Kalton, N. J., Kutzarova, D., and Temlyakov, V. N., The thresholding greedy algorithm, greedy basis, and duality. Constr. Approx. 19(2003), no. 4, 575597. Scholar
Dilworth, S. J., Kutzarova, D., and Wojtaszczyk, P., On approximate 1 systems in Banach spaces. J. Approx. Theory 114(2002), 214241. Scholar
Dobrushin, R. L., Definition of a system of random variables by means of conditional distributions. Teor. Veroyatnost. i Primenen. 15(1970), 469497; English translation: Theor. Probability Appl. 15 (1970), 458–486.Google Scholar
Doust, I., Sánchez, S., and Weston, A., Asymptotic negative type properties of finite ultrametric spaces. J. Math. Anal. Appl. 446(2017), no. 2, 17761793. Scholar
Erdős, P. and Pósa, L., On the maximal number of disjoint circuits of a graph. Publ. Math. Debrecen 9(1962), 312.Google Scholar
Giannopoulos, A. A., A note on the Banach–Mazur distance to the cube. In: Geometric aspects of functional analysis (Israel, 1992–1994). Oper. Theory Adv. Appl., 77, Birkhäuser, Basel, 1995, pp. 6773.Google Scholar
Godard, A., Tree metrics and their Lipschitz-free spaces. Proc. Amer. Math. Soc. 138(2010), no. 12, 43114320. Scholar
Godefroy, G., A survey on Lipschitz-free Banach spaces. Comment. Math. 55(2015), no. 2, 89118. Scholar
Godefroy, G. and Kalton, N. J., Lipschitz-free Banach spaces. Studia Math. 159(2003), no. 1, 121141. Scholar
Gogyan, S., Greedy algorithm with regard to Haar subsystems. East J. Approx. 11(2005), 221236.Google Scholar
Grünbaum, B., Projection constants. Trans. Amer. Math. Soc. 95(1960), 451465. Scholar
Gupta, A., Steiner points in tree metrics don’t (really) help. In: Proceedings of the Twelfth Annual ACM-SIAM Symposium on Discrete Algorithms (Washington, DC, 2001). SIAM, Philadelphia, PA, 2001, pp. 220227.Google Scholar
Gupta, A., Newman, I., Rabinovich, Y., and Sinclair, A., Cuts, trees and 1-embeddings of graphs. Combinatorica 24(2004), 233269. Scholar
Indyk, P. and Matoušek, J., Low-distortion embeddings of finite metric spaces. In: Handbook of discrete and computational geometry. Chapman and Hall/CRC, Boca Raton, FL, 2004, pp. 177196. Scholar
Johnson, W. B. and Schechtman, G., Diamond graphs and super-reflexivity. J. Topol. Anal. 1(2009), no. 2, 177189. Scholar
Kadets, M. I. and Snobar, M. G., Certain functionals on the Minkowski compactum (Russian). Mat. Zametki 10(1971), 453457.Google Scholar
Kalton, N. J., The nonlinear geometry of Banach spaces. Rev. Mat. Complut. 21(2008), no. 1, 760. Scholar
Kantorovich, L. V., On mass transportation (Russian). Doklady Acad. Naus SSSR, (N.S.) 37(1942), 199201; English transl.: J. Math. Sci. (N. Y.) 133(2006), no. 4, 1381–1382. Scholar
Kantorovich, L. V. and Rubinstein, G. S., On a space of completely additive functions. (Russian). Vestnik Leningrad. Univ. 13(1958), no. 7, 5259.Google Scholar
Khot, S. and Naor, A., Nonembeddability theorems via Fourier analysis. Math. Ann. 334(2006), 821852. Scholar
Konyagin, S. V. and Temlyakov, V. N., A remark on greedy approximation in Banach spaces. East. J. Approx. 5(1999), 365379.Google Scholar
Kruskal, J. B. Jr., On the shortest spanning subtree of a graph and the traveling salesman problem. Proc. Amer. Math. Soc. 7(1956), 4850. Scholar
Laakso, T. J., Ahlfors Q-regular spaces with arbitrary Q > 1 admitting weak Poincare inequality. Geom. Funct. Anal. 10(2000), no. 1, 111123.,+no.+1,+111–123.+>Google Scholar
Lang, U. and Plaut, C., Bilipschitz embeddings of metric spaces into space forms. Geom. Dedicata 87(2001), 285307. Scholar
Lee, J. R. and Raghavendra, P., Coarse differentiation and multi-flows in planar graphs. Discrete Comput. Geom. 43(2010), no. 2, 346362. Scholar
Lindenstrauss, J. and Tzafriri, L., Classical Banach spaces. I. Sequence spaces. Ergebnisse der Mathematik und ihrer Grenzgebiete, 92, Springer-Verlag, Berlin-New York, 1977.Google Scholar
Linial, N., London, E., and Rabinovich, Y., The geometry of graphs and some of its algorithmic applications. Combinatorica 15(1995), no. 2, 215245. Scholar
Martínez-Abejón, A., Odell, E., and Popov, M. M., Some open problems on the classical function space L 1. Mat. Stud 24(2005), 173191.Google Scholar
Naor, A. and Rabani, Y., On Lipschitz extension from finite subsets. Israel J. Math. 219(2017), no. 1, 115161. Scholar
Naor, A. and Schechtman, G., Planar Earthmover is not in L 1. SIAM J. Comput. 37(2007), 804826. Scholar
Ostrovska, S. and Ostrovskii, M. I., Nonexistence of embeddings with uniformly bounded distortions of Laakso graphs into diamond graphs. Discrete Math. 340(2017), no. 2, 917. Scholar
Ostrovskii, M. I., Metric embeddings: Bilipschitz and coarse embeddings into Banach spaces. de Gruyter Studies in Mathematics, 49, Walter de Gruyter, Berlin, 2013. Scholar
Ostrovskii, M. I. and Randrianantoanina, B., A new approach to low-distortion embeddings of finite metric spaces into non-superreflexive Banach spaces. J. Funct. Anal. 273(2017), no. 2, 598651. Scholar
Peleg, D., Distributed computing. A locality-sensitive approach. SIAM Monographs on Discrete Mathematics and Applications, 5, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2000.Google Scholar
Rudin, W., Projections on invariant subspaces. Proc. Amer. Math. Soc. 13(1962), 429432. Scholar
Szarek, S. J., Spaces with large distance to n and random matrices. Amer. J. Math. 112(1990), no. 6, 899942. Scholar
Szarek, S. J. and Talagrand, M., An “isomorphic” version of the Sauer-Shelah lemma and the Banach-Mazur distance to the cube. In: Geometric aspects of functional analysis (1987–88). Lecture Notes in Math., 1376, Springer, Berlin, 1989, pp. 105112.Google Scholar
Tikhomirov, K., On the Banach-Mazur distance to cross-polytope. Adv. Math. 345(2019), 598617. Scholar
Vasershtein, L. N., Markov processes over denumerable products of spaces describing large system of automata. Problems of Information Transmission 5(1969), no. 3, 4752; translated from: Problemy Peredachi Informatsii 5(1969), no. 3, 64–72. Scholar
Villani, C., Topics in optimal transportation. Graduate Studies in Mathematics, 58, American Mathematical Society, Providence, RI, 2003. Scholar
Villani, C., Optimal transport: Old and new. Grundlehren der Mathematischen Wissenschaften, 338, Springer-Verlag, Berlin, 2009. Scholar
Weaver, N., Lipschitz algebras. Second ed., World Scientific Publishing Co. Pte. Ltd., Hackensack, NJ, 2018.Google Scholar
Youssef, P., Restricted invertibility and the Banach-Mazur distance to the cube. Mathematika 60(2014), no. 1, 201218. Scholar